Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 179, NWS Columbia, SC

August 18, 2016Columbia County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Aug 18, 2016, 3:31 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 3:31 PM EDT (19:31 UTC)
Expired
Aug 18, 2016, 4:15 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 120 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:32 PM EDTTSTM WND DMG1 Nw Martinez, GATREES DOWN AND TRAFFIC LIGHTS DOWN NEAR THE PASS AND CLARKE POINTE NEAR EVANS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WUUS52 KCAE 181931
SVRCAE
GAC073-189-245-182015-
/O.NEW.KCAE.SV.W.0179.160818T1931Z-160818T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA...
  SOUTHERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
  WESTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA...

* UNTIL 415 PM EDT

* AT 331 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GROVETOWN...
  AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GROVETOWN...EVANS...FORT GORDON...MARTINEZ...HEPHZIBAH...HARLEM...
  BLYTHE AND DEARING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3357 8209 3330 8208 3329 8230 3331 8234
      3331 8238 3352 8241
TIME...MOT...LOC 1931Z 267DEG 3KT 3343 8225 

HAIL...0.75IN
WIND...60MPH
 
$$

CJR
1 follow-up statement
914 
WWUS52 KCAE 182011
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
411 PM EDT THU AUG 18 2016

GAC073-189-245-182021-
/O.EXP.KCAE.SV.W.0179.000000T0000Z-160818T2015Z/
MCDUFFIE GA-COLUMBIA GA-RICHMOND GA-
411 PM EDT THU AUG 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDUFFIE...
SOUTHERN COLUMBIA AND WESTERN RICHMOND COUNTIES WILL EXPIRE AT 415 PM
EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3357 8209 3330 8208 3329 8230 3331 8234
      3331 8238 3352 8241
TIME...MOT...LOC 2009Z 267DEG 3KT 3343 8225 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:42 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 18, 2:42 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
242 PM EDT THU AUG 18 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into the
Gulf of Mexico through the weekend. North of the ridge, a pressure
trough and associated moisture will be in the forecast area. The
pattern indicates continued above normal temperatures because of
the ridging and thunderstorms associated with the trough.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak upper ridging will continue over the region through tonight
with a lee-side trough at the surface. Convergence into the
trough combined with strong heating will continue to promote
scattered to numerous showers and thunderstorms this afternoon
and evening. Moisture is abundant with precipitable water values
generally around 2.0 to 2.1 inches. Mesoscale analysis this
afternoon shows moderate instability across the forecast area with
LI values around -6 to -7. Slow storm movement and relatively high
precipitable water supports a threat of locally heavy rainfall.
The instability indicates a possibility of damaging wind with a
few of the thunderstorms. DCAPE values are slightly lower than
yesterday at around 900 J/kg. Temperatures are on track this
afternoon with above normal highs still expected in the middle
90s. Overnight lows generally in the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A surface trough and weakening upper ridge supports chance to high
chance of mainly diurnal thunderstorms on Friday and Saturday.
Atmospheric moisture across the area will remain high,
particularly on Saturday with models suggesting values above 2
inches. Such large values support heavy rainfall in thunderstorms
and may produce localized flooding.

Models indicate a series of embedded upper level disturbances
moving over the ridge from early Saturday morning through the
evening, supporting convective activity. However 500 mb
temperatures -6 degrees C or warmer will help to limit severe
potential. Temperatures will remain above normal during the
period.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
An upper level trough will move through the Great Lakes region
late this weekend. The associated cold front will move into the
Southeast early next week and stall as mid and upper flow becomes
parallel to the front. Recent model runs have been inconsistent
with how far south the front will push. At this time, it is not
clear whether the front will push through the forecast area or
stall somewhere over it. There will be above normal temperatures
and a chance for thunderstorms Sunday and Monday ahead of and
during the possible frontal passage. Temperatures during the
remainder of the period will be cooler with the front over or
south of the area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected for a majority of the TAF period outside
of diurnal convection and possible early morning stratus.

Bermuda high pressure will gradually weaken over the region through
the period while moisture and instability increase. Scattered
diurnal convection will continue through this evening. Restrictions
may be possible in heavy rain with storms that move over the
terminals. Strong winds will also be possible. Have indicated VCTS
in all TAFs through 19/03Z, but may amend as confidence in
coverage and timing increase. Convection expected to diminish
tonight as instability decreases with the loss of daytime heating.
Bufkit model soundings show abundant low level moisture early
Friday. Model guidance is indicating potential for fog/stratus,
but believe stratus is the more likely scenario given a 25 kt low
level jet and expected debris clouds. Winds will generally be out
of the southwest through the period at around 7 knots or less.

EXTENDED AVIATION OUTLOOK...Scattered to numerous diurnal
thunderstorms each day. Some late night/early morning fog/stratus
possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Aug 18, 2:33 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
233 AM EDT THU AUG 18 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
233 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 2:50 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT THU AUG 18 2016

GAZ065-077-181945-
BURKE-RICHMOND-
250 PM EDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE AND
SOUTHWESTERN RICHMOND COUNTIES...

AT 249 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF WRENS...OR
13 MILES NORTHWEST OF WAYNESBORO...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...HEPHZIBAH...BLYTHE...KEYSVILLE AND VIDETTE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3303 8229 3312 8228 3323 8223 3327 8226
      3327 8229 3330 8231 3331 8234 3338 8225
      3323 8192 3301 8201
TIME...MOT...LOC 1849Z 205DEG 6KT 3317 8222

HC
Special weather statement, Aug 18, 2:54 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT THU AUG 18 2016

SCZ030-035-036-182000-
BARNWELL-ORANGEBURG-AIKEN-
254 PM EDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGEBURG...
NORTHERN BARNWELL AND EAST CENTRAL AIKEN COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF
WILLISTON... OR 15 MILES EAST OF AIKEN. THE STORM WAS NEARLY
STATIONARY.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALLEY AND WINDSOR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3341 8147 3356 8164 3363 8144 3355 8125
TIME...MOT...LOC 1854Z 229DEG 2KT 3352 8145

HC
Special weather statement, Aug 18, 2:59 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT THU AUG 18 2016

SCZ028-031-037-181945-
RICHLAND-CALHOUN-SUMTER-
259 PM EDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CALHOUN...SOUTHEASTERN
RICHLAND AND SOUTHWESTERN SUMTER COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR ST. MATTHEWS...OR 17
MILES NORTH OF BROOKDALE. THE STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. MATTHEWS.

TORRENTIAL RAINFALL WILL OCCUR WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3372 8094 3390 8079 3379 8051 3356 8068
TIME...MOT...LOC 1859Z 301DEG 4KT 3376 8075

CJR
Special weather statement, Aug 18, 3:05 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT THU AUG 18 2016

GAZ063>065-077-182000-
MCDUFFIE-BURKE-RICHMOND-COLUMBIA-
305 PM EDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDUFFIE...SOUTH
CENTRAL COLUMBIA...NORTHWESTERN BURKE AND SOUTHWESTERN RICHMOND
COUNTIES...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS NEAR HEPHZIBAH...OR 11
MILES SOUTH OF FORT GORDON. THE STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEPHZIBAH...HARLEM...BLYTHE AND KEYSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3343 8231 3335 8199 3304 8208 3310 8228
      3315 8227 3323 8223 3326 8225 3327 8229
      3330 8231 3331 8234 3331 8237
TIME...MOT...LOC 1905Z 301DEG 4KT 3326 8219

CJR
Special weather statement, Aug 18, 3:20 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT THU AUG 18 2016

SCZ022-028-029-031-182015-
LEE-RICHLAND-SUMTER-KERSHAW-
320 PM EDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KERSHAW...EAST
CENTRAL RICHLAND...SOUTHWESTERN LEE AND NORTHWESTERN SUMTER
COUNTIES...

AT 320 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
BISHOPVILLE. THE STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMTER...BISHOPVILLE...EASTOVER...OAKLAND...OSWEGO...STATEBURG...
CHERRYVALE...REMBERT AND DALZELL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3387 8075 3412 8080 3425 8026 3401 8023
TIME...MOT...LOC 1920Z 267DEG 3KT 3412 8038

CJR
Special weather statement, Aug 18, 3:31 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT THU AUG 18 2016

GAZ077-182000-
BURKE-
331 PM EDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BURKE
COUNTY...

AT 331 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF LOUISVILLE TO SUMMERTOWN...AND
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MIDVILLE AND VIDETTE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3282 8226 3283 8231 3284 8231 3293 8227
      3303 8229 3309 8228 3314 8208 3292 8207
      3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1931Z 236DEG 7KT 3305 8227 3274 8227

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:50 PM EDTSpecial Weather StatementCAEBurke55 min
Aug 18, 3:05 PM EDTSpecial Weather StatementCAERichmond55 min
Aug 18, 3:31 PM EDTSpecial Weather StatementCAEBurke29 min
Aug 18, 3:46 PM EDTSpecial Weather StatementCAEBurke29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.